Deadly meningitis outbreak linked to more products
- Blog Post by: Colleen Stoxen
- October 15, 2012 - 2:10 PM
A second steroid manufactured by New England Compounding Center has been linked to another potential meningitis infection, U.S. regulators said.
A different steroid, methylprednisolone acetate, used as an injection for back pain from the Framingham, Massachusetts-based pharmacy has been tied to a fungal meningitis outbreak that has led to 214 infections in 15 U.S. states, killing 15 people.
The second steroid, triamcinolone acetonide, is used to treat skin conditions that result in itching, redness, dryness, and inflammation, according to the National Institutes of Health. The patients received the medication through an epidural injection. Transplant patients have also experienced fungal infections after being given a drug from the pharmacy meant to induce cardiac muscle paralysis during open-heart surgery, the Food and Drug Administration said.
"Patients who received these products should be alerted to the potential risk of infection," the FDA said today on its website. "The sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern."
There haven't been any cases of infections reported in connection with ophthalmic drugs, the FDA said. NECC recalled all of its products Oct. 6. The company also has ceased operations.
The states where infections have occurred are: Florida, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, New Hampshire, New Jersey, North Carolina, Ohio, Pennsylvania, Tennessee, Texas and Virginia. About 14,000 who received methylprednisolone acetate may be at risk for meningitis. The fungal meningitis associated with the outbreak isn't contagious, CDC said.
© 2013 Star Tribune